Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2005, 2:35 PM EDT for Grayson County, Virginia. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2005, 2:35 PM EDT (18:35 UTC)
- Expired
- Jul 16, 2005, 4:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:20 PM EDT | FLASH FLOOD | 1 S Fries, VA | EAGLE BOTTOM CREEK FLOODED WINDING ROAD IN FRIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 161838 FFWRNK VAC077-162030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT SAT JUL 16 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 430 PM EDT * AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER NEAR FRIES...MOVING NORTHEAST AT 10 MPH. THIS AREA ALREADY HAD UP TO 4 INCHES OF RAIN ON FRIDAY AND THE ADDITIONAL RAIN FROM THE STORMS TODAY ARE EXPECTED TO PRODUCE FLOODING. FLOODING IS EXPECTED ALONG EAGLE BOTTOM CREEK AND DOLPHIN HOLLOW CREEK NEAR FRIES. DO NOT DRIVE THROUGH WATER THAT IS FLOWING ACROSS A ROAD. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3663 8096 3668 8093 3680 8104 3679 8107 $$ AMS
2 follow-up statements
000 WGUS71 KRNK 161928 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EDT SAT JUL 16 2005 VAC077-162030- GRAYSON VA- 326 PM EDT SAT JUL 16 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM EDT FOR NORTHEAST GRAYSON COUNTY... AT 320 PM EDT...A WEATHER SPOTTER REPORTED STREET FLOODING OCCURRING IN THE FRIES AREA OF GRAYSON COUNTY. IN ADDITION...FLOODING OF DALTON HOLLOW CREEK WAS ONGOING WITH WATER FLOWING ACROSS WINDING ROAD. ANOTHER BATCH OF THUNDERSTORMS WILL MOVE ACROSS THE WARNED AREA DURING THE NEXT HOUR LIKELY CAUSING ADDITIONAL HEAVY RAIN AND FLOODING. EXCESSIVE RUNOFF FROM EARLIER HEAVY RAIN MAY CAUSE RAPID FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN WILL ONLY AGGRAVATE CURRENT FLOODING PROBLEMS. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TO TURN AROUND...DONT DROWN. LAT...LON 3663 8096 3668 8093 3680 8104 3679 8107 $$ JH
000 WGUS71 KRNK 162029 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 426 PM EDT SAT JUL 16 2005 VAC077-162036- GRAYSON VA- 426 PM EDT SAT JUL 16 2005 ...THE FLASH FLOOD WARNING FOR NORTHEAST GRAYSON COUNTY EXPIRES AT 430 PM EDT... AT 4:25 PM...RADAR INDICATED THAT HEAVY RAIN HAD ENDED OVER THE WARNED AREA. RUNOFF FROM EARLIER RAINFALL WILL LIKELY ALLOW SMALLER CREEKS AND STREAMS TO REMAIN AT HIGH LEVELS AROUND FRIES BUT LITTLE IN THE WAY OF ADDED FLOODING IS EXPECTED. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 4:30 PM. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3663 8096 3668 8093 3680 8104 3679 8107 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:30 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SAT JUL 16 2005 .SHORT TERM (TONIGHT-MONDAY NIGHT)... NUMEROUS SHRA/TSRA OCCURRING ALNG/WEST OF THE BLUE RIDGE THIS AFTN. WILL LEAVE LIKELY POPS IN THIS AREA TIL 00Z...THEN TALLY BACK TO CHANCE DURING THE OVERNIGHT. AGAIN...ANY STORMS WILL BE HEAVY RAINERS AS PWATS REMAIN AROUND OR ABOVE 2 INCHES. HOWEVER...STORMS ARE MOVING ALONG...AND ONLY LOCALIZED FLOODING EXPECTED IF ANY. SO NO FLASH FLOOD WATCH PLANNED. THE FORECAST TONIGHT-MON NIGHT LOOKS TYPICAL OF THIS TIME OF YEAR. NO APPRECIABLE UPPER LEVEL SYSTEMS TO GET ORGANIZED CONVECTION GOING...BUT PLENTY OF JUICE AND HEAT IN THE LOW LVLS WILL COMBINE WITH LOCAL LIFT FROM MTNS...AND LEE SIDE TROF CONVERGENCE TO KEEP MAINLY A DIURNAL THREAT OF SHRA/TSRA AROUND DURING THIS TIME. 5H HGHTS/8H TEMPS INCREASE...SO AFTNS WILL BECOME A TAD HOTTER...AND DEFINITELY MORE HUMID...WITH DEWPOINTS IN THE LOWER 70S EAST. BY MONDAY WE COULD SEE HEAT INDICES APPROACHING 105 EAST OF LYNCHBURG AND DANVILLE. THIS WILL HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK PRODUCT (HWO). LOOKS LIKE PRE FRONTAL ORGANIZED CONVECTION APPROACHING THE FA BY 12Z TUESDAY...SO KEPT CHANCE IN THE FAR WEST LATE MONDAY NIGHT. && .LONG TERM (TUESDAY THROUGH SATURDAY)... A COLD FRONT DROPS IN TO OUR NRN FA BY WED...WHICH WILL SEE THE BEST CHANCE POPS THEN. OTHERWISE...TYPICAL MID-LATE JULY WX WITH MAINLY SCTD AFTN/EVENING CONVECTION AND VERY WARM/HUMID CONDITIONS PERSISTING INTO SAT. && .AVIATION... SCATTERED TO NUMEROUS TSRA HAVE ALREADY DEVELOP ALONG AND WEST OF THE BLUE RIDGE. CIGS AND VSYS WILL BE MVFR TO IFR WITH ANY OF THESE CLUSTERS OF STORMS. FOG IS EXPECTED TO FORM AGAIN OVERNIGHT WITH MOST TAFS SITES IFR DUE TO STRATUS AND LWB LIFR WITH STRATUS AND FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05/05/14
Hazardous weather outlook, Jul 16, 5:23 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 AM EDT SAT JUL 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 523 AM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON...LASTING INTO THE EVENING HOURS. A HIGH AMOUNT OF MOISTURE REMAINS IN THE AIRMASS ACROSS THE REGION...SO VERY HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS OF GREATER THAN 2 INCHES ARE POSSIBLE. BECAUSE OF RECENT RAINS... AMOUNTS OF 2 INCHES OR MORE ALONG AND WEST OF THE BLUE RIDGE COULD CAUSE LOCALIZED FLOOD PROBLEMS. AMOUNTS GREATER THAN 3 INCHES COULD CAUSE FLOOD PROBLEMS IN THE PIEDMONT. ANY RAINFALL OF GREATER THAN 2 INCHES THIS AFTERNOON AND EVENING IS EXPECTED TO BE ISOLATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY...BUT WILL BE FASTER MOVING AND LESS OF A THREAT FOR HEAVY RAIN. TEMPERATURES IN SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA WILL RISE IN TO THE LOWER 90S BY MONDAY. IT WILL ALSO BE QUITE HUMID...BRINGING HEAT INDICES NEAR 100 DEGREES. THE HOT WEATHER WILL LAST INTO AT LEAST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Special weather statement, Jul 16, 1:39 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT SAT JUL 16 2005 VAZ022-161915- ROANOKE- INCLUDING THE CITY OF...SALEM 139 PM EDT SAT JUL 16 2005 THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE ACROSS CENTRAL AND SOUTHERN ROANOKE COUNTY THROUGH 3:00 PM. EXPECT PONDING OF WATER IN ROANOKE CITY...AND IN OTHER URBAN AREAS. ANY LOW LYING AREAS...OR LOCATIONS THAT HAVE POOR DRAINAGE WILL ALSO HAVE STANDING WATER EVEN AFTER THE THE STORMS PASS. IN ADDITION TO THE TORRENTIAL RAIN...EXPECT FREQUENT LIGHTNING AND GUSTY WINDS WITH THESE THUNDERSTORMS.
Special weather statement, Jul 16, 2:17 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EDT SAT JUL 16 2005 NCZ018-161945- WATAUGA- INCLUDING THE CITY OF...BOONE 217 PM EDT SAT JUL 16 2005 A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DUMPED VERY HEAVY RAIN IN CENTRAL BOONE COUNTY. THE HIGHEST RAINFALL AMOUNTS WERE BETWEEN SUGAR GROVE AND VALLE CRUCIS. ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH 4:00 PM WILL PROLONG ANY PONDING OF WATER IN URBAN AREAS...ROADSIDE DITCHES AND POOR DRAINAGE AREAS. BE PREPARED FOR REDUCED VISIBILITIES DUE TO HEAVY RAIN AND GIVE YOURSELF TIME TO FIND AN ALTERNATE ROUTE IF WATER IS BLOCKING YOUR WAY. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:00 PM EDT | Flash Flood Warning | RNK | Floyd | 3 hr |
| Jul 16, 3:35 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.